North Dakota, 2007Tornadoes and Damaging Winds in North Dakota, May 30, 2007
May 30, 2007 · NWS FGF · 4 events in 1 county or zone
Late in the afternoon of the 30th, an area of surface low pressure was located along the North Dakota and South Dakota border south of Cayuga, ND. From this low, a warm front extended to the north-northeast, toward Fargo (ND) and then Fosston (MN).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late in the afternoon of the 30th, an area of surface low pressure was located along the North Dakota and South Dakota border south of Cayuga, ND. From this low, a warm front extended to the north-northeast, toward Fargo (ND) and then Fosston (MN). A cold front extended southeast from the low, down into southwest Minnesota. By early evening, the low had shifted northwest, and was located just southeast of Jamestown. Both the warm and cold fronts had also shifted to the north. A low in the mid levels of the atmosphere (500 mb) was also located just to the southwest of the surface low (along the ND/SD border southwest of Bismarck). This provided a ideal setup for a cold core tornado event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 1:34 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, May 30, 1:34 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
234 PM CDT WED MAY 30 2007
.SHORT TERM...
MAIN CONCERN FOR LATE THIS AFTERNOON AND EVENING IS CONVECTIVE
POTENTIAL. SURFACE ANALYSIS INDICATES WARM FRONT STRETCHING FROM A
LOW OVER ABERDEEN NORTHEASTWARD TO INTERNATIONAL FALLS. OUR UPPER
LEVEL CLOSED LOW IS HOVERING OVER CENTRAL SOUTH DAKOTA. THE
PREFERRED GFS IS INDICATING 500-1000 J/KG OF MIXED LAYER CAPE
LURKING ROUGHLY ALONG THE WARM FRONTAL BOUNDARY. SPC IS TARGETING
THIS AREA FOR POTENTIAL WATCH LATER. FOR NOW FCST INCLUDES CHANCE
TSTM POPS THROUGH SUNSET.
THURS AND FRI - DRY SLOT BETWEEN CLOSED LOW TO WEST (WITH A
RETROGRADING SURFACE LOW) AND SURFACE BOUNDARY WELL EAST SEEMS
LIKELY ON THURSDAY...ALLOWING TEMPS TO RISE MORE MARKEDLY ACROSS
MOST OF THE AREA. BY FRIDAY IT LOOKS LIKE THE WHOLE COMPLEX WILL
FINALLY TRACK TO THE EAST...WITH ANOTHER ROUND OF MAINLY RAIN
SHOWERS AS LI/CAPE PARAMETERS REMAIN LOW.
SAT- PROGRESS OF UPPER LOW THROUGH SOUTHERN VALLEY INTO MINNESOTA
MAY PROVIDE COLD POOL FOR SOME TSTMS...BUT ITS TIMING MAY NOT
BE IN PHASE TO COINCIDE WITH BEST SURFACE HEATING DURING THE
DAY.
&&
.LONG TERM (SUN-WED)...MODELS IN GOOD AGREEMENT DEPICTING UPPER
LEVEL NORTHWEST FLOW TO PREVAIL THROUGH THE PERIOD PROVIDING
COOLER TEMPS AND MORE SUBDUED WEATHER PATTERN. NO MAJOR CHANGES TO
THE FORECAST...CHANGED THUNDER TO SHOWERS FOR THE MONDAY SYSTEM AS
LITTLE TO NO INSTABILITY IS ANTICIPATED.
&&
.AVIATION...CIGS AND VISB THE CHALLENGE AS SATURATED ATMOSPHERE
REMAINS IN PLACE. IFR AND MVFR CONDITIONS WILL CONTINUE THROUGH
TONIGHT INTO TOMORROW. CIGS MAY IMPROVE ACROSS THE AREA THIS
AFTERNOON AND THEN QUICKLY LOWER AS SHOWERS AND THUNDERSTORMS
DEVELOP. EXPECT DRY SLOT OF UPPER LEVEL LOW TO SLIDE THROUGH AND
GIVE SOME VFR TO MVFR CONDITIONS TOMORROW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
WJB/JK
Hazardous weather outlook, May 30, 5:45 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT WED MAY 30 2007
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
645 AM CDT WED MAY 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINS IN ASSOCIATION WITH A LOW PRESSURE SYSTEM IN NORTHERN
SOUTH DAKOTA CAN BE EXPECTED IN WEST CENTRAL MINNESOTA THROUGH
SOUTHEASTERN NORTH DAKOTA TODAY AND INTO THIS EVENING. NEW
RAINFALL ACCUMULATIONS OF OVER ONE INCH CAN BE EXPECTED WITHIN
THIS AREA. LOCALIZED FLOODING WILL BE A CONCERN ESPECIALLY IN
AREAS WHERE STRONGER STORMS PERSIST FOR AN EXTENDED PERIOD OF TIME.
A SLIGHT CHANCE FOR THUNDERSTORMS CAN BE EXPECTED ALONG AND EAST
OF A LINE FROM PARK RAPIDS THROUGH BAUDETTE THIS AFTERNOON. THE
PRIMARY THREAT WITH THESE STORMS WOULD BE HEAVY RAIN. RAIN SHOWERS
CAN BE EXPECTED ELSEWHERE ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN SHOWERS WILL CONTINUE ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA THROUGH SATURDAY WITH THE BEST CHANCE FOR
THUNDERSTORMS FRIDAY AND INTO SATURDAY. ANOTHER CHANCE FOR
THUNDERSTORMS WILL COME SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY RAINFALL AMOUNTS AND FLOODING REPORTS
TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS.
AYD/DK
Tornado, Cass
- When
- May 30, 4:30 PM CST to 4:40 PM CST
- Where
- Cass County, 4 mi E of Ayr to 3 mi N of Ayr
- Rating
- EF1
- Path length
- 5 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.030, -97.415
Four 2400 bushel grain bins were destroyed. A motorhome was damaged and numerous tree branches were broken off in shelterbelts along the path. Peak tornadic winds were estimated at 100 to 105 mph.
Tornado, Cass
- When
- May 30, 4:50 PM CST to 5:00 PM CST
- Where
- Cass County, 1 mi S of Page to 4 mi NW of Page
- Rating
- EF0
- Path length
- 4.76 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.136, -97.580
Two funnels were reported near Page. One of them touched down just south of Page, then lifted briefly while it went over Page, then touched down repeatedly as it travelled northwest from Page. The tornado lifted about 3 miles south of Colgate. Peak tornadic winds were estimated at 90 to 95 mph. On the west edge of Page, a semi trailer was pushed along the ground, a grain elevator was flipped, and a satellite dish was ripped off a roof.
Thunderstorm Wind, Cass
- When
- May 30, 4:55 PM CST
- Where
- Cass County, Page
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.150, -97.580
Strong rear flank downdraft winds moved through the community of Page several minutes after a tornado had brushed the west end of town.
Thunderstorm Wind, Cass
- When
- May 30, 5:06 PM CST
- Where
- Cass County, 5 mi NW of Page
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.201, -97.655
Strong outflow winds broke a few large tree branches at a farm about 1 mile south of Colgate.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 30 to 31, 2007$435,000 · 1.75 in hail · 42 events
- Flooding in Nebraska, May 30 to 31, 2007$500,000 · 4 events
- Flash Flood and Hail in Oklahoma, May 30, 2007$233,000 · 1.75 in hail · 14 events
- Lightning Strike in Louisiana, May 30, 2007$80,000 · 1 event
- Damaging Winds in Texas, May 30, 2007$40,000 · 55 kt wind · 7 events
- Damaging Wind in Ohio, May 30, 2007$30,000 · 50 kt wind · 1 event
- Damaging Winds in Arkansas, May 30, 2007$22,000 · 54 kt wind · 2 events
- Damaging Wind in Louisiana, May 30, 2007$20,000 · 50 kt wind · 1 event
- Hail in Texas, May 30 to 31, 2007$13,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Michigan, May 30, 2007$12,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Louisiana, May 30, 2007$7,000 · 52 kt wind · 4 events
- Hail in Virginia, May 30, 20071 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35339, 35342, 35343, 35344.